NEWS

FDA Warning: Stopping Treatment Severely Worsens MS

November 21, 2018

According to a recent warning from the FDA, patients with multiple sclerosis (MS) will experience severe worsening of the disease if they stop treatment with Gilenya (fingolimod; Novarits).

The FDA explained, “This MS worsening is rare but can result in permanent disability.”

“FDA is warning that when the multiple sclerosis (MS) medicine Gilenya (fingolimod) is stopped, the disease can become much worse than before the medicine was started or while it was being taken.”

The FDA advised that patients should be told before starting treatment about the potential risk for severe worsening and disability after stopping it.

Further, the FDA said for patients that do stop treatment, they should be carefully observed for evidence of exacerbation of their MS.

The FDA said that patients should be treated immediately if they experience new or worsened symptoms of MS after treatment with Gilenya is stopped.

“Patients should not stop taking the medicine on their own and should speak to their health professional first, as stopping treatment can lead to worsening MS symptoms.”

Julie Gould


For more Pharmacy Learning Network articles, visit the homepage

To learn about Pharmacy Learning Network Live meetings, click here